Posted on

Hard Pill To Swallow – Why You Shouldn’t Take Vitamins on an Empty Stomach

We know that taking medication on an empty stomach is often a bad idea, thanks to the warning labels that heed us to proceed with caution…and a full belly. But did you know that vitamins and supplements can often come with the same unsettling side effect?

Multivitamin labels often advise – albeit in more subtle ways – that you should also take them on a full stomach or with food to avoid effects of nausea and stomach upset. Copper and iron are common culprits when it comes to stomach sensitivities and vitamins with high acidic properties such as Vitamin C and Vitamin B can cause problems as well. Some multivitamins are also so high in seemingly innocuous vitamins like A and E that those elevated doses can also lead to nausea when taken on an empty stomach.

In addition to combatting tummy troubles, taking vitamins with food can help maximize the effects of your daily dose. Your body’s ability to absorb various nutrients elevates – sometimes up to 70 percent! –  when they are taken with food. By increasing the amount of stomach acid in the digestion process, popping a pill with food lets the acid break down the compounds of the vitamins to make the nutrients easier – and faster – to absorb into your system. Consider it an express lane to good health AND a happy tummy.

Leave a Reply

Your email address will not be published. Required fields are marked *